Woman suffers chemical injuries after she was given erectile dysfunction medication for dry eyes
The Glasgow woman had to be rushed to the emergency room with swelling, blurred vision, eye pain, and swelling, but ER doctors were able to treat her injuries in a couple of days.
While doctors and pharmacists are among the most trusted people on the planet, they're not immune to making mistakes. One woman in the UK was a victim of such negligence after being mistakenly given an erectile dysfunction (ED) cream for a dry eye condition, resulting in chemical injuries.
The Glasgow woman reportedly went to the emergency room with eye pain, swelling, redness, and blurred vision, according to December’s BMJ Case Reports journal. Instead of giving her an eye moisturizer VitA-POS, a pharmacist accidentally handed her Vitaros, a widely used cream for erectile dysfunction, People reports.
While the doctors gave her the correct prescription for VitA-POS, the pharmacist mistakenly read the handwritten note as Vitaros.
Emergency Room doctors were quick to treat the mild chemical injuries with steroids, lubricants, and topical antibiotics. The woman recovered a couple of days later.
Doctors are advised to use block capitals, especially in handwritten prescriptions, in order to prevent such mishaps. “Prescribing errors are common, and medications with similar names and packaging increase risk," the report states.
"However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.”
That said, the data on the prevalence of prescription errors varies significantly depending on the age group, location, and socioeconomic status.
Nevertheless, data from previous studies clearly indicate that prescription errors are not uncommon.
According to People, patients must double check what medicines their pharmacist hands them in order to be safe. You can write down the name and dosage of the medication yourself while you're still at the doctor's office to be sure. If there is any confusion on the same, let your concerns be known to both the doctor as well as the pharmacist.